Study Reports Body-Building Product Contains Meth-Like Drug
For people who want to build their bodies and gain muscles, they often create an exercise routine centered on weight lifting and body-building supplements. Even though this combination is effective in increasing one's muscle mass, the safety of these supplements has been questioned in the past. Now, in a new study, researchers are reporting that one of the most popular brands, Craze, uses an ingredient that is very similar to the dangerous drug, methamphetamine.
"In recent years banned and untested drugs have been found in hundreds of dietary supplements. We began our study of craze after several athletes failed urine drug tests because of a new methamphetamine analog," lead study author Dr. Pieter Cohen, of the Harvard Medical School said according to Medical Xpress.
According to this study, researchers decided to test three containers of Craze that were purchased from American and European online retail markets and from one American chain store. The researchers reported that after sending samples to two different labs, they found that the supplements had an ingredient called, N,alpha-DEPEA. This ingredient was not labeled on the product and has never been studied on humans.
"What's particularly alarming about finding a completely new drug, in this case a close cousin of methamphetamine, is that we have no idea how it will affect the body," said Cohen according to FOX News. "Will it be addictive? Will it stimulate the heart and increase the risk of heart attacks? It has never been studied in humans, so we don't know."
Despite this discovery, the researchers stated that the U.S. Food and Drug Administration (FDA) has yet to address this ingredient as a potentially dangerous stimulant. Craze is still available for purchase and based on the dosage recommendations, people can consume up to 35 milligrams. According to the manufacturer, Driven Sports Inc., the product contains an extract from a plant called dendrobium orchid. Cohen believes that this plant could be responsible for the presence of N,alpha-DEPEA. However, not much is known about the stimulant's presence in this product.
"If these findings are confirmed by regulatory authorities, the FDA must take action to warn consumers and to remove supplements containing N,alpha-DEPEA from sale," concluded Cohen. "Our fear is that the federal shutdown may delay this, resulting in potentially dangerous supplements remaining widely available."
The study was published in Drug Testing and Analysis.